Alert archive / South Dakota / Areal Flood Warnings in 2013
Areal Flood Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this areal flood warning at May 27, 2013, 4:46 AM CDT for 5 counties in South Dakota; Lyon County, Sioux County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2013, 4:46 AM CDT (09:46 UTC)
- Expired
- May 27, 2013, 10:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, IA, Sioux County, IA, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3377 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 16.4
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at May 27, 12:45 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 27, 12:45 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT MON MAY 27 2013
.UPDATE...
ISSUED AT 941 PM CDT SUN MAY 26 2013
HAVE BEEN MAKING ADJUSTMENTS FOR THE ROUND OF MODERATE CONVECTION
THAT STARTED IN SOUTHEAST SD NORTH OF I-90 THEN WORKED ITS WAY EAST
THEN SOUTHEAST...RIGHT NOW MAINLY OVER NORTHWEST IA. NOT MUCH TO
THE NORTH AND WEST BUT THAT WILL NOT LAST LONG AS NE STORMS
APPROACHING OUR SOUTHWEST CORNER. THIS IS THE AREA THAT WE HAVE
BEEN EXPECTING TO DEVELOP AND MOVE NORTHEAST INTO OUR AREA DURING
THE NIGHT AND THERE ARE NO SIGNS TO CHANGE THAT IDEA...OR THE
HEAVY RAIN AND FLASH FLOOD THREAT. MODELS ARE SENDING MIXED AND AT
TIMES MISLEADING SIGNALS WHICH SEEM TO STEM FROM NOT EVEN
HANDLING THE EXISTING/INITIAL CONVECTION VERY WELL. WHILE WE HAD
TO ADJUST FOR THE CURRENT ROUND NOW OVER NORTHWEST IA...THAT NE
CONVECTION SEEMS TO BEAR OUT OUR FORECAST FOR THE REST OF THE
NIGHT. COOLING AT THE SURFACE HAS BEEN GREATER THAN EXPECTED
INCLUDING SOME COOLING OR FAILURE TO RISE OF DEW POINTS. SINCE
ACTIVITY IS DRIVEN MAINLY WELL ALOFT...THIS MAY NOT MEAN MUCH BUT
IT COULD REPRESENT A SHARPENING OF THE BOUNDARY UPSTAIRS...SINCE
IT CERTAINLY IS DOING THAT AT LOW LEVELS. WHETHER STORMS WILL
SPREAD WELL NORTH OF THE BOUNDARY AS EXPECTED OR TEND TO HUG IT A
BIT MORE IS NOT CERTAIN...BUT SINCE WE ARE NOT SURE OF MUCH CHANGE
ALOFT HERE...THE HEAVY RAIN AND FLASH FLOOD THREAT SOUTHEAST STILL
IS RIPE. IF THE THREAT IS A TAD LESS THIS FAR NORTH AT FSD...THE
EXTREME RIPENESS CAUSED BY LAST NIGHTS HEAVY RAIN MORE THAN
COMPENSATES FOR THAT CHANCE...SO NO CHANGE IN THE WATCH.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 337 PM CDT SUN MAY 26 2013
MAIN FORECAST FOCUS CONTINUES TO BE ON CONVECTIVE EVOLUTION AND
HEAVY RAINFALL POTENTIAL FOR TONIGHT. MAIN SURFACE WARM FRONT HAS
NOT MOVED MUCH SINCE YESTERDAY AFTERNOON AND IS STRETCHED FROM
SOUTHEAST NEBRASKA...NORTHWEST TOWARD SOUTHWEST SOUTH DAKOTA WHERE
IT BECOMES ILL-DEFINED DUE TO RESIDUAL CONVECTIVE OUTFLOW. THE MAIN
CHALLENGE WILL BE THE LOCATION OF THE HEAVIEST RAINFALL AXIS
TONIGHT. THE SITUATION IS SOMEWHAT SIMILAR TO LAST NIGHT IN THAT
CONVECTION IS EXPECTED TO DEVELOP ON NOSE OF LOW LEVEL JET IMPINGING
THE ELEVATED WARM FRONTAL BOUNDARY...AND CONVECTION IS ALSO EXPECTED
TO INITIATE THIS AFTERNOON ALONG THE TROUGH IN THE LEE OF THE
ROCKIES WITH FORCING FROM VORT MAX CURRENTLY OVER COLORADO PER WATER
VAPOR IMAGERY...THEN PUSH ACROSS THE AREA IN THE FORM OF A MCS
OVERNIGHT. THE DIFFERENCES ARE THAT THE UPPER FLOW OVERHEAD IS MORE
SOUTHWESTERLY...AND THE VORT MAX IS MORE TRANSIENT...SO MCS MAY MOVE
THROUGH A BIT QUICKER LATE TONIGHT. BASED ON FORECAST SOUNDINGS
BECOMING CONVECTIVELY UNSTABLE ABOVE ABOUT 925MB TONIGHT AS STRONG
BOUNDARY LAYER INVERSION RE-ESTABLISHES WITH LOW STRATUS...FGEN AND
THETA-E ADV FORCING ALONG 925MB FRONT LOOKS TO SET UP ACROSS THE
SOUTHERN CWA...MAINLY SOUTH OF INTERSTATE-90...RIGHT AROUND WHERE
THIS AFTERNOON'S CONVECTION IS PUSHING ACROSS. SOUTHERLY LOW LEVEL
JET SHOULD DEVELOP AROUND 03Z AGAIN AND CONTINUE TO ADVECT AMPLE
MOISTURE INTO THE ALREADY UNSTABLE AIRMASS. THEN MAIN WAVE FROM THE
WEST LOOKS TO PUSH THROUGH THE AREA FROM WEST TO EAST MAINLY BETWEEN
04Z AND 12/15Z. LATEST MODELS SHOW HEAVIEST PRECIP SHIFTED A BIT
FARTHER SOUTH...HOWEVER WITH A LARGE SWATH OF HEAVY RAIN THAT FELL
LAST NIGHT IN SAME AREA...FLASH FLOOD WATCH LOOKS VERY WARRANTED AS
SATURATED GROUNDS WILL NOT BE ABLE ABSORB VERY MUCH. MODELS WERE TOO
FAR SOUTH WITH INITIATION LAST NIGHT AS WELL. WHILE HEAVY RAIN
CONTINUES TO BE THE FOCUS...1500-2000 J/KG MUCAPE VALUES ALONG AND
SOUTH OF THE LOW-LEVEL BOUNDARY AND MODERATE DEEP LAYER SHEAR OF
25-35 KT WILL MAKE LARGE HAIL AND DAMAGING WIND GUSTS /ESPECIALLY
WITH MCS/ POSSIBLE TONIGHT...MAINLY ALONG THE SOUTHERN BORDER OF CWA
ACROSS AND AROUND THE MO RIVER VALLEY.
WHILE MCS SHOULD EXIT THE REGION TOMORROW MORNING...AIRMASS REMAINS
UNSTABLE AND ANY WEAK IMPULSES AND OUTFLOW BOUNDARIES WILL GENERATE
MORE CONVECTION...ALTHOUGH NOT EXPECTING IT TO BE WIDESPREAD. HAVE
KEPT CHANCE POPS IN THROUGH MUCH OF THE DAY AND AFTERNOON DESPITE NO
STRONG IMPULSE.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 337 PM CDT SUN MAY 26 2013
THE ACTIVE WEATHER PATTERN CONTINUES THROUGH THE BULK OF THE MID AND
LONG RANGE...WITH THE POTENTIAL FOR A BREAK IN THE WET WEATHER
POTENTIALLY ARRIVING AROUND THE SUNDAY TIME FRAME. DIRTY SOUTHWEST
FLOW REMAINS THE NAME OF THE GAME THROUGH THE END OF THIS WEEK
THANKS TO THE VERY SLOW EASTWARD PROGRESSION OF THE UPPER LEVEL
TROUGHING OVER THE INTER-MOUNTAIN WEST. NUMEROUS SHORTWAVES OF
VARYING STRENGTH ARE EXPECTED TO TRACK ALONG THIS FLOW INTO THE
CENTRAL AND NORTHERN PLAINS...WHICH COMBINED WITH A VERY MOIST
AIRMASS AND AN ACTIVE LOW LEVEL JET WILL BRING PERIODIC SHOWERS AND
THUNDERSTORMS TO THE ENTIRE FORECAST AREA.
CONVECTION WILL LARGELY REMAIN DIURNALLY FOCUSED...WITH THE LOW
LEVEL JET KICKING IN LATE EVENING AND OVERNIGHT ALLOWING FOR GREATER
COVERAGE IN THE PRECIPITATION. HOWEVER...CANNOT RULE OUT ACTIVITY
DURING THE DAYTIME AS WELL WITH BOUNDARIES AND SHORTWAVES KEEPING
THINGS ACTIVE. THIS IS ESPECIALLY TRUE THURSDAY AND FRIDAY AS THE
MORE SUBSTANTIAL UPPER TROUGH PUSHES INTO THE CENTRAL AND NORTHERN
HIGH PLAINS AND A SURFACE LOW DEEPENS NEARBY. AGAIN...TIMING
INDIVIDUAL WAVES REMAINS DIFFICULT AT THIS TIME HOWEVER GIVEN THE
RECENT HEAVY RAINFALL IN THE REGION AND THE CONTINUED HIGH PW
VALUES...ADDITIONAL HEAVY RAINFALL IN THUNDERSTORMS WILL BE
PROBLEMATIC AND FLOODING CONCERNS WILL LIKELY LINGER.
SEVERE WEATHER WILL ALSO REMAIN A CONCERN THROUGH THE MID
RANGE...WITH POTENTIAL INSTABILITY RISING TO AROUND 2000+ J/KG AND
DECENT SHEAR PROFILES ON TUESDAY AND WEDNESDAY FOR PORTIONS OF THE
FORECAST AREA. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE IN THE
MISSOURI VALLEY IN THE EVENING AS THE LOW LEVEL JET ONCE AGAIN
INTENSIFIES WITH A LESSER THREAT MOVING FURTHER NORTH INTO THE I90
CORRIDOR OVERNIGHT. BETTER OVERALL DYNAMIC STRUCTURE ON WEDNESDAY
AND WEDNESDAY NIGHT MAY LEAD TO AN EVEN GREATER POTENTIAL FOR SEVERE
STORMS ESPECIALLY IF MORE ACTIVE BOUNDARIES SET UP NEAR THE REGION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1245 AM CDT MON MAY 27 2013
MVFR-IFR STRATUS WILL PERSIST ACROSS MUCH OF THE AREA THROUGH MONDAY
MORNING...THEN EXPECTED TO IMPROVE TO PRIMARILY VFR 19Z-21Z MONDAY.
ANOTHER ROUND OF MODERATE TO HEAVY RAIN WITH THUNDERSTORMS WILL MOVE
ACROSS THE AREA THIS MORNING...MAINLY ALONG AND SOUTH OF INTERSTATE
90. THIS AREA OF STORMS EXPECTED TO PUSH EAST OF THE AREA MONDAY
MORNING. MVFR-IFR VISIBILITY POSSIBLE WITHIN TSRA. AFTER PARTIAL
CLEARING/VFR PERIOD MONDAY AFTERNOON...ANOTHER WAVE WILL BRING THE
CHANCE OF THUNDERSTORMS AND MVFR CONDITIONS BACK TO THE REGION MONDAY
EVENING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR SDZ061-062-
065>071.
MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR IAZ001>003-
012>014-020>022-031-032.
NE...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR NEZ013-014.
&&
UPDATE...
SHORT TERM...
LONG TERM...
AVIATION...JHHazardous weather outlook, May 26, 11:16 AM CDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1116 AM CDT SUN MAY 26 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1116 AM CDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WITH AREAS OF HEAVY RAINFALL WILL CONTINUE THIS LATE MORNING AND EARLY AFTERNOON ACROSS AREAS SOUTH OF HIGHWAY 9 IN NORTHWEST IOWA. A FEW STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL. ANOTHER CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST FROM AROUND HURON AND SIOUX FALLS TOWARD SOUTHWEST MINNESOTA THROUGH LATE MORNING TO EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP THIS EVENING WITH INITIATION FROM PARTS OF WESTERN SOUTH DAKOTA TOWARD THE LOWER MISSOURI VALLEY. THESE STORMS COULD INITIALLY BE SEVERE WITH POTENTIAL FOR HAIL UP TO PING PONG BALL SIZE AND WIND GUSTS TO 60 MPH. AS THE NIGHT PROGRESSES...A LARGE COMPLEX OF STORMS IS AGAIN EXPECTED TO DEVELOP...AFFECTING AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90. TRAINING STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL... WITH ISOLATED STORM CAPABLE OF HAIL TO QUARTER SIZE WELL INTO THE NIGHT ALONG THE SOUTHERN EDGE OF THE BAND. FLOODING... SEVERAL SMALL CREEKS AND STREAMS ACROSS NORTHWEST IOWA REMAIN IN FLOOD EARLY THIS MORNING...AND HEAVY RAINFALL CONTINUES TO PRODUCE A FLASH FLOOD THREAT SOUTH OF HIGHWAY 9 AND NORTH OF HIGHWAY 20. FLOODING CONTINUES THIS MORNING ALONG THE BIG SIOUX RIVER AROUND SIOUX FALLS...AND THE FLOYD RIVER NEAR ALTON. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. THIS IS PRIMARILY IN RESPONSE TO THE THREAT FOR ADDITIONAL HEAVY RAINFALL DEVELOPING TONIGHT...WHERE ANOTHER 2 TO 5 INCH RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED BY MEMORIAL DAY LATE AFTERNOON AND EVENING...AND AGAIN TUESDAY...EACH WITH THE THREAT FOR A SEVERE STORM. THE UNSETTLED PATTERN WILL CONTINUE THROUGH MUCH OF THE UPCOMING WEEK WITH PERIODIC CHANCES FOR THUNDERSTORMS THROUGH FRIDAY. SEVERE STORMS WILL REMAIN A POSSIBILITY AROUND THE AREA...FOCUSING MAINLY DURING LATE DAY AND EVENING HOURS. THE RISK FOR FLASH FLOODING WILL BE MODERATE TO HIGH...GIVEN THE POTENTIAL FOR SEVERAL ROUNDS OF HEAVY RAINFALL. HOWEVER...FOR EACH OF THE FLOODING AND SEVERE WEATHER THREATS LATER INTO THE WEEK...IT IS DIFFICULT TO LOCATE WHERE THE GREATEST RISK IS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 700 PM CDT THROUGH AND NEAR THE MISSOURI RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 26, 11:26 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 PM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM NON-TSTM WND GST JACKSON 43.62N 94.99W
05/26/2013 M45 MPH JACKSON MN ASOS
&&
ADAMSLocal storm report, May 26, 11:28 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 PM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM NON-TSTM WND GST CHAMBERLAIN 43.81N 99.32W
05/26/2013 M44 MPH BRULE SD ASOS
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:42 AM CDT | Flash Flood Warning | FSD | Clay, Lincoln, Minnehaha, Turner, Union, Yankton | 4 hr |
| May 27, 6:57 AM CDT | Flash Flood Watch | FSD | Clay, Lincoln, Union | 22 hr |
| May 26, 10:18 PM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 6 hr |
| May 27, 2:01 AM CDT | River Flood Warning | FSD | Cherokee | 3 days |
| May 27, 2:33 AM CDT | River Flood Warning | FSD | Plymouth | 56 hr |
| May 27, 3:59 AM CDT | River Flood Warning | FSD | Lyon | 8 hr |
| May 27, 4:36 AM CDT | Areal Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 9 hr |
| May 27, 4:51 AM CDT | Areal Flood Warning | FSD | Lyon, Plymouth, Sioux | 6 hr |
| May 27, 9:13 AM CDT | River Flood Warning | FSD | Plymouth | 49 hr |
| May 27, 9:13 AM CDT | River Flood Warning | FSD | Woodbury | 3 days |
| May 27, 10:19 AM CDT | River Flood Warning | FSD | Monona, Woodbury | 11 hr |
| May 27, 10:34 AM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux | 12 hr |
| May 27, 10:40 AM CDT | Areal Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux | 24 hr |
Nearby
Areal Flood Warnings in South Dakota, 2013Areal Flood Warnings in Iowa, 2013Every areal flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.